Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Miami, FL

August 24, 2009Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 24, 2009, 2:04 PM EDT for Broward County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2009, 2:04 PM EDT (18:04 UTC)
Expired
Aug 24, 2009, 2:31 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 54 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2463 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 241804
SVRMFL
FLC011-241845-
/O.NEW.KMFL.SV.W.0142.090824T1804Z-090824T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT MON AUG 24 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROWARD COUNTY IN SOUTHEAST FLORIDA...

* UNTIL 245 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM EAST TOLL GATE ON ALLIGATOR
  ALLEY TO 12 MILES SOUTH OF INTERSECTION ALLIGATOR ALLEY AND MIAMI
  CANAL...AND MOVING NORTH AT 5 TO 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  MILE MARKER 30 ON ALLIGATOR ALLEY...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

&&

LAT...LON 2596 8068 2599 8069 2599 8071 2617 8075
      2626 8049 2605 8044
TIME...MOT...LOC 1804Z 184DEG 5KT 2613 8051 2598 8067

$$

BAXTER
1 follow-up statement
491 
WWUS52 KMFL 241831
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
231 PM EDT MON AUG 24 2009

FLC011-241840-
/O.CAN.KMFL.SV.W.0142.000000T0000Z-090824T1845Z/
BROWARD FL-
231 PM EDT MON AUG 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BROWARD COUNTY IS
CANCELLED...

THE LINE OF THUNDERSTORMS OVER WESTERN BROWARD COUNTY HAS WEAKEN
BELOW SEVERE LIMITS. THEREFORE...THE SEVERE WARNING WARNING HAS 
BEEN CANCELLED FOR WESTERN BROWARD COUNTY. THUNDERSTORMS REMAIN
IN THE AREA WHICH CAN STILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2596 8068 2599 8069 2599 8071 2617 8075
      2626 8049 2605 8044
TIME...MOT...LOC 1830Z 184DEG 5KT 2617 8051 2602 8067

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:22 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 24, 1:22 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
122 PM EDT MON AUG 24 2009

.AVIATION...ISOLATED STORMS CONTINUE NEAR THE TERMINALS. ONE STORM
OVER KPBI WILL BE EXITING THE TERMINAL SHORTLY. SO HAVE INCLUDED
VCTS AT ALL SITES FOR THE REST OF THE AFTERNOON. PREVAILING FLOW
WILL BE EAST NEAR 10 KT EXCEPT SW AT KAPF DUE TO A GULF SEA BREEZE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OUTSIDE OF CONVECTION.
SURFACE RIDGE HAS NOW MOVED NORTH INTO OUR AREA BUT IS RATHER WEAK.
SEABREEZES WILL BE ACTIVE AGAIN FOR ALL TERMINALS STARTING SHORTLY
AFTER NOON. VCTS IS IN THE TAFS MAINLY AFTER 17Z/18Z FOR ALL
TERMINALS. THERE IS A CHANCE FOR A FEW SHOWERS EAST TERMINALS AND
KAPF IN THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 336 AM EDT MON AUG 24 2009/

DISCUSSION...
A MID TO UPPER LEVEL TROUGH CONTINUES TO EXTEND ACROSS THE
SOUTHEAST U.S. AND INTO THE NORTHERN GULF...WITH A LOW LEVEL
TROUGH EXTENDING INTO THE NORTHERN GULF AS WELL AND ACROSS THE
NORTHERN HALF OF FLORIDA. BUT THE MID TO UPPER LEVEL TROUGH AXIS
IS ORIENTED SUCH THAT SOUTH FLORIDA IS UNDER A WEAK UPPER LEVEL
RIDGE. THE SURFACE AND LOW LEVEL WINDS WILL BECOME SOUTHEASTERLY
TODAY. GIVEN THAT THE UPPER LEVEL TROUGH WILL NOT INFLUENCE SOUTH
FLORIDA DIRECTLY...DO NOT BELIEVE THAT CONVECTION TODAY WILL BE
ENHANCED WITH FORECAST INDICATING SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE PENINSULA BY THE AFTERNOON WITH
NORTHEASTERN PART OF THE CWA PROBABLY HAVING THE MOST COVERAGE.

THE RECENT GUIDANCE INDICATES THAT OVER THE NEXT SEVERAL DAYS THE
UPPER LEVEL TROUGH OVER THE NORTHERN GULF WILL BEGIN TO RETROGRADE
SOUTHWEST SLOWLY AND BY MID WEEK IS FORECAST TO BE A CLOSED LOW
CENTERED NEAR THE LOUISIANA COAST...WITH SOUTH FLORIDA REMAINING
UNDER A WEAK RIDGE THROUGH THIS PERIOD. AT THE SAME TIME SURFACE
AND LOW LEVEL EASTERLY FLOW BUILDS BACK ACROSS THE REGION AND
PUSHES LOW LEVEL MOISTURE TO THE WEST OF SOUTH FLORIDA BY MID-
WEEK. SO FOR TUESDAY AND WEDNESDAY FORECASTING SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE REGION...BUT MAINLY AFTERNOON AND
EARLY EVENING WITH THE EASTERLY FLOW FAVORING CONVECTION OVER THE
WESTERN PORTION OF THE PENINSULA.

A TROPICAL WAVE CURRENTLY NEAR 55 WEST IS FORECAST TO MOVE
NORTHWEST AND BE NORTHEAST OF THE BAHAMAS BY MID WEEK AND IS
EXPECTED TO BE IN AN ENVIRONMENT FAVORABLE FOR SHEAR AS IT MOVES
NORTHWEST. THE SUITE OF GUIDANCE BEGINS TO DIVERGENCE BY MID WEEK
ON THIS FEATURE...BUT SO FAR THE ONLY IMPACT ON THE REGION MIGHT BE
SOME LOW LEVEL MOISTURE ENTERING THE LOCAL ATLANTIC WATERS.

MARINE...
SOUTHEAST TO EAST RELATIVELY LIGHT WINDS WILL PREVAIL ACROSS
REGIONAL WATERS TODAY THROUGH TUESDAY...WITH MOSTLY TRANQUIL
LOCAL GULF AND ATLANTIC WATERS. BY MID WEEK THE WINDS ARE FORECAST
TO BECOME MORE FROM THE NORTHEAST...WHICH WILL INTERACT WITH THE
GULF STREAM WITH OFF SHORE ATLANTIC WATERS POSSIBLY REACHING NEAR
4 FEET.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  78  89  78 / 50 30 30 20
FORT LAUDERDALE  91  79  89  80 / 50 30 30 20
MIAMI            91  79  90  80 / 40 30 30 20
NAPLES           92  75  91  76 / 40 30 50 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Aug 24, 5:07 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
507 AM EDT MON AUG 24 2009

FLZ063-066>075-168-172>174-242300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
507 AM EDT MON AUG 24 2009

...SCATTERED THUNDERSTORMS EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: A SLIGHT RISK FOR RIP CURRENTS WILL CONTINUE
TODAY AT THE ATLANTIC COAST BEACHES.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BECOME SCATTERED THIS
AFTERNOON. THE MOST CONCENTRATION WILL BE OVER THE NORTH INTERIOR
AND NORTHEAST. THE MAIN THREATS WILL BE HEAVY RAINFALL, GUSTY
WINDS AND DANGEROUS CLOUD TO SURFACE LIGHTNING.

WATERSPOUTS: FAIRLY LIGHT AND FAVORABLE WINDS WILL PRODUCE A
SLIGHT CHANCE OF WATERSPOUTS TODAY ACROSS THE ATLANTIC COASTAL
WATERS.

WIND: WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN THE STRONGER
THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS, CONCENTRATED ACROSS
THE INTERIOR AND WESTERN AREAS, ARE ANTICIPATED AS EASTERLY FLOW
REDEVELOPS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 24, 1:02 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
102 PM EDT MON AUG 24 2009

FLZ067-068-241745-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
102 PM EDT MON AUG 24 2009

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN METRO PALM BEACH
COUNTY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
LOXAHATCHEE NATIONAL WILDLIFE REFUGE TO 6 MILES WEST OF MISSION
BAY...MOVING NORTH AT 10 MPH.

THESE STORMS WILL AFFECT...

BOCA RATON EQUESTRIAN CENTER...
LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
ABERDEEN...
WELLINGTON...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2641 8013 2634 8034 2656 8044 2669 8017
TIME...MOT...LOC 1701Z 166DEG 9KT 2647 8018 2638 8030

BAXTER
Special weather statement, Aug 24, 1:53 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
153 PM EDT MON AUG 24 2009

FLZ071-241830-
INLAND BROWARD COUNTY FL-
153 PM EDT MON AUG 24 2009

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL BROWARD COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
EAST TOLL GATE ON ALLIGATOR ALLEY TO 13 MILES SOUTH OF INTERSECTION
ALLIGATOR ALLEY AND MIAMI CANAL...MOVING NORTH AT 5 TO 10 MPH.

THESE STORMS WILL AFFECT...

EAST TOLL GATE ON ALLIGATOR ALLEY...
MILE MARKER 30 ON ALLIGATOR ALLEY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2596 8066 2596 8068 2599 8069 2599 8073
      2616 8073 2622 8046 2601 8045
TIME...MOT...LOC 1752Z 189DEG 5KT 2610 8051 2596 8067

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:02 PM EDTSpecial Weather StatementMFLPalm Beach43 min
Aug 24, 1:53 PM EDTSpecial Weather StatementMFLBroward37 min
Aug 24, 2:23 PM EDTSpecial Weather StatementMFLGlades52 min
Aug 24, 2:28 PM EDTSpecial Marine WarningMFL62 min
Aug 24, 2:45 PM EDTSpecial Weather StatementMFLGlades30 min
Aug 24, 2:46 PM EDTSpecial Weather StatementMFLHendry29 min
Aug 24, 3:16 PM EDTSpecial Weather StatementMFLBroward29 min
Aug 24, 3:51 PM EDTSpecial Weather StatementMFLPalm Beach24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.